Nebraska, 2022High Wind in Nebraska, January 14, 2022
January 14, 2022 · NWS GLD · 1 event in 1 county or zone
On January 14th, a cold front passed through southwestern Nebraska during the afternoon. While most wind behind this cold front gusted stayed just below high wind criteria, a 60 mph non-thunderstorm wind gust was recorded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On January 14th, a cold front passed through southwestern Nebraska during the afternoon. While most wind behind this cold front gusted stayed just below high wind criteria, a 60 mph non-thunderstorm wind gust was recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 14, 5:28 PM CST, 10 minutes earlier.
Area forecast discussion, Jan 14, 5:28 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
428 PM MST Fri Jan 14 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 210 PM MST Fri Jan 14 2022
Overview: A robust/amplifying upper wave, situated over SD at
20Z, will track southward through central-eastern portions of
Nebraska/Kansas (tonight).. then southeastward into the lower MS
River Valley (Sat-Sat night).
This Afternoon: Northerly winds peaked in magnitude late this
morning (18-19Z) -- in association with the onset of rapid
pressure rises /cold advection/ -- with sustained winds reaching
35-45 mph and gusts 50-60 mph. Shortly after 11 am MST, the
Goodland ASOS (KGLD) measured sustained winds at 40-45 mph with a
peak gust to 58 mph at 1102 am MST. Between 11a-12p (18-19Z)..
multiple vehicular accidents (blown-over semis) were reported on
I-70 in Sherman county, KS. As of 130 pm MST (2030 UTC), winds
were relatively weaker -- ranging anywhere from 25-35 mph
with gusts up to 50 mph. This relative 'lull' is anticipated to
persist through sunset.
This Evening/Tonight: Strong N-NNW winds remain the primary
forecast concern in this period. In particular, guidance suggests
that a second 'wind maximum' will occur after sunset this evening
(00-06Z) -- in association with strong cold advection -- as the
'core' cold airmass (characterized by H85 temps around -13C)
surges southward from SD/NE into KS. Forecast soundings via the
latest guidance suggest that peak winds would be similar in
magnitude to what was observed late this morning. With this in
mind.. the High Wind Warning expiration time (06Z / 11 pm MST)
appears to be on track. An areal expansion of the warning area
(i.e. northward to cover the remainder of the CWA) is not
anticipated at this time.
Sat-Sat night: Expect weakening northerly winds and a clearing
trend assoc/w pronounced synoptic subsidence -- as the amplifying
upper wave and associated surface cyclone depart to the southeast.
With a colder airmass (H85 temps around -10C at 12Z Sat) recently
deposited over the region, expect highs in the 30s.. coldest in
eastern portions of the area.
.LONG TERM...(Sunday through Friday)
Issued at 215 PM MST Fri Jan 14 2022
For Sunday through Tuesday...mild temperatures and dry conditions
are expected. Highs will be in the 50s and lows in the 20s.
Elevated fire weather conditions will be possible each day, mainly
in western areas, where afternoon relative humidity will fall
below 20 percent. Wind speeds will be marginal for critical
conditions, though it will be breezy each afternoon.
A cold front comes through Tuesday night, dropping temperatures
into the 30s for highs on Wednesday and Thursday. Do not see much
wind with this front. Models have generally trended downwards with
any snow for Wednesday or Thursday, and previous runs were already
light. Nonetheless, cannot rule out light snow Wednesday night or
Thursday, but confidence has decreased and impacts, if any, will
be minimal.
Temperatures moderate on Friday with highs around 50 as shortwave
ridging returns to the central High Plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 428 PM MST Fri Jan 14 2022
Both terminals will see a broken VFR mix thru about 10z Saturday
before going FEW-SCT250.
Winds for KGLD, north 20-30kts with some gusts approaching 45kts
thru 10z Saturday. By 15z, north 15-25kts.
Winds for KMCK, north 15-25kts with some gusts 30-40kts thru 12z
Saturday. By 14z, north around 15kts then backing to the west by
22z 5-10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 PM MST /midnight CST/ this evening
for KSZ013-014-027>029-041-042.
CO...High Wind Warning until 11 PM MST this evening for COZ091-092.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...024
AVIATION...JNHazardous weather outlook, Jan 14, 1:54 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1254 PM MST Fri Jan 14 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1254 PM MST Fri Jan 14 2022 /154 PM CST Fri Jan 14 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A High Wind Warning remains in effect until 11 pm MST this evening
for areas along and south of Interstate 70 in eastern Colorado and
northwest Kansas. Wind chill readings around 5 degrees below zero are
anticipated early Saturday morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
In the hours before
Local storm report, Jan 14, 4:22 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M53 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
VINCENTLocal storm report, Jan 14, 4:23 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND GST 1 E HILL CITY 39.37N 99.83W
01/14/2022 M52 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
VINCENTLocal storm report, Jan 14, 4:24 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
01/14/2022 M52 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
VINCENTLocal storm report, Jan 14, 4:27 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M56 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON (KITR) MEASURED A 49
KNOT (56 MPH) GUST AT 2210 UTC.
&&
VINCENTLocal storm report, Jan 14, 5:23 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M56 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON (KITR) MEASURED A 49
KNOT (56 MPH) GUST AT 2210 UTC.
0253 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M53 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
0251 PM NON-TSTM WND GST 1 E HILL CITY 39.37N 99.83W
01/14/2022 M52 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0236 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
01/14/2022 M52 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
1230 PM NON-TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
01/14/2022 M55 MPH CHEYENNE CO MESONET
WEATHER UNDERGROUND STATION KCOCHEYE8.
1220 PM NON-TSTM WND DMG 2 WSW RULETON 39.33N 101.91W
01/14/2022 SHERMAN KS LAW ENFORCEMENT
*** 1 INJ ***
VIA KHP SOCIAL MEDIA: EB I-70 FROM MM 1 TO
12 TEMPORARILY CLOSED DUE TO AN INJURY
ACCIDENT.
1140 AM DUST STORM 13 N EDSON 39.51N 101.57W
01/14/2022 SHERMAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTED NEAR
BROWN-OUT CONDITIONS FOR A FEW MINUTES WITH
VISIBILITY DOWN TO 1/10TH OF A MILE.
1140 AM NON-TSTM WND DMG 3 WSW RULETON 39.33N 101.93W
01/14/2022 SHERMAN KS LAW ENFORCEMENT
KANSAS HIGHWAY PATROL REPORTED SEVERAL SEMI
TRUCKS BLOWN OVER ON I-70 NEAR MILE MARKER
8.
1134 AM NON-TSTM WND GST 10 WSW MINGO 39.21N 101.13W
01/14/2022 M53 MPH THOMAS KS MESONET
WEATHER UNDERGROUND STATION KKSCOLBY28.
1120 AM DUST STORM 13 N EDSON 39.51N 101.57W
01/14/2022 SHERMAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTED VISIBILITY
LESS THAN 100 FT DUE TO BLOWING DUST.
VISIBILITY DID IMPROVE WITHIN A BRIEF PERIOD
OF TIME, BUT REMAINED AROUND 1 MILE.
1109 AM NON-TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
01/14/2022 M51 MPH CHEYENNE CO MESONET
WEATHER UNDERGROUND STATION KCOCHEYE8.
1105 AM NON-TSTM WND GST 13 N EDSON 39.51N 101.57W
01/14/2022 E60 MPH SHERMAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE ESTIMATED 60 MPH WIND
GUST.
1105 AM DUST STORM 13 N EDSON 39.51N 101.57W
01/14/2022 SHERMAN KS NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTED WAVES OF
BLOWING DUST WITH VISIBILITY REDUCED TO 1-2
MILES AT TIMES.
1102 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
01/14/2022 M58 MPH SHERMAN KS ASOS
N WIND SUSTAINED AT 44 MPH GUSTING TO 58 MPH
AT 1102 AM MST (1802 UTC) AT THE ASOS IN
GOODLAND (KGLD).
1053 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M52 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
1053 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
01/14/2022 M56 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
1053 AM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
01/14/2022 M55 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
1049 AM NON-TSTM WND GST 3 WNW TRENTON 40.19N 101.07W
01/14/2022 M50 MPH HITCHCOCK NE MESONET
WEATHER UNDERGROUND STATION KNETRENT7.
1034 AM NON-TSTM WND GST 2 NE FLAGLER 39.31N 103.04W
01/14/2022 M53 MPH KIT CARSON CO PUBLIC
WEATHER UNDERGROUND STATION KCOFLAGL10.
1025 AM HIGH SUST WINDS 2 E MCCOOK 40.20N 100.58W
01/14/2022 M40 MPH RED WILLOW NE ASOS
N WIND SUSTAINED AT 40 MPH GUSTING TO 52 MPH
AT THE ASOS IN MCCOOK (KMCK) AT 1025 AM MST
(1725 UTC).
1023 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
01/14/2022 M53 MPH SHERMAN KS ASOS
NORTH WIND SUSTAINED AT 36 MPH GUSTING TO 53
MPH AT THE GOODLAND ASOS (KGLD) AT 1723 UTC.
1020 AM NON-TSTM WND GST 9 N YUMA 40.25N 102.70W
01/14/2022 M58 MPH YUMA CO MESONET
WEATHER UNDERGROUND STATION KCOYUMA22.
1019 AM NON-TSTM WND GST 1 NNW YUMA 40.13N 102.73W
01/14/2022 M52 MPH YUMA CO MESONET
WEATHER UNDERGROUND STATION KCOYUMA17.
&&Local storm report, Jan 14, 5:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MST FRI JAN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND GST LEOTI 38.48N 101.36W
01/14/2022 M55 MPH WICHITA KS MESONET
SITE F1490 LEOTI.
&&
KAKHigh Wind, Red Willow
- When
- January 14, 5:38 PM CST
- Where
- Red Willow forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The KMCK ASOS recorded a 60 mph non-thunderstorm wind gust at its location 2 miles east of McCook, NE.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003991.